Latest articles

Guide Health: Proton pump inhibitors. Too much of a good thing?

Proton pump inhibitors excel at stopping heartburn, but there can be problems

If you have ever experienced heartburn or indigestion and have taken a proton pump inhibitor drug, you know they work great. Sites in your gastro-intestinal tract known as proton pumps, “pump-out” stomach acid in order to digest food. But if they overproduce acid and it is refluxed upward, they contribute to your stomach complaints.

Gastrointestinal esophageal reflux disease or GERD is characterized by heartburn and indigestion symptoms. Obviously as their name suggests, proton pump inhibitors or PPIs stop the acid production and alleviate the symptoms. They work very well, but there can be problems.

You will certainly recognize some PPIs because they feature prominently in American ads, for example omeprazole, lansoprazole, rabeprazole esomeprazole and pantoprazole. Some are even available as a non-prescription product; in Canada omeprazole is formulated as an over-the-counter medication.

Stomach acid is needed to break down and absorb calcium tablets which help build strong bones. With use of PPIs, stomach acid is reduced and the calcium is not absorbed as well, which leads to an increased risk for broken bones.

Also, without stomach acid, overgrowth of some bacteria is possible, for example with Clostridium difficile which can cause severe diarrhea. There is, as well, an increase in risk for reduced vitamin B12 absorption and pneumonia.

Before you panic and throw away your PPI, however, let’s put these adverse effects into perspective. Yes, they do occur but they seem to happen with chronic use (that is, regular daily use for more than four to eight weeks). And, older people seem to be more at risk, perhaps because they already have increased risk for bone fractures and infections.

Short-term use seems to be fine (that is, for only four to eight weeks) and, of course, intermittent use seems fine as well. You should only use PPIs when you need them.

If you are taking PPIs on a regular basis and do want to stop, you must stop gradually because quitting all at once will result in rebound indigestion symptoms. If you are taking a PPI twice daily, reduce the frequency to once daily, or if you take it once daily reduce it to every second day. Do this over four to six weeks, then change from regularly to only when you have symptoms.

You might also consider changing to other acid reducers like ranitidine or even an antacid for short-term control of symptoms. And, of course, don’t forget non-drug approaches for your stomach symptoms. Avoid spicy or fatty foods, alcohol consumption, eating late in the day — especially before bed, caffeine-containing foods, and any other foods that may bother you. Weight loss and quitting smoking will also help.

When you do have a diagnosis of an ulcer, four to eight weeks of therapy is certainly appropriate, and there are some situations where long-term PPI use creates more benefits than problems, for example prevention of stomach ulcers when non-steroidal anti-inflammatory drugs like ibuprofen or naproxen are used on a long-term basis.

But, if you do take a PPI regularly and have been for some time, check out whether you should consider reducing and/or stopping it. It never hurts to ask, and you may prevent some complications!

About the author

Contributor

Marie Berry is a lawyer/pharmacist interested in health and education.

explore

Stories from our other publications

Comments